Have you ever watched a drunk person when they are trying to stand still? They can’t can they? Their body starts to wobble from side to side or front to back. They think they’re standing still, but they rarely can.
That’s sort of what I’m like right now. I’m wobbling as I sit here typing. I think I am anyway, it sure feels like it. I definitely stagger when I walk.
If someone’s making a bobble head doll in my image now would be the time to observe and get the moves right ’cause my head is a bobbin’.
It’s 8:30 in the morning. I haven’t gone to bed yet. It’s not for lack of being tired or not wanting to go to bed. I want to sleep, man do I want to sleep. I’ve pretty much been up since I awoke on Friday morning. Ok, I’ve slept a bit. 2 hours Saturday night, and uh, oh – that’s it. That’s not good is it?
So now you’re probably wondering why I haven’t slept. Do I have insomnia? Nope. Have I tried to sleep? Yep.
It’s my pain meds.
None of my prescriptions have changed. The newest pain medication that I’m on was given to me sometime in early June I think. So nothings new, but suddenly I’m reacting to them- badly.
The pain medications are all opioids – derivatives of morphine. I don’t take many of them, in fact I take less than what the doctor has prescribed. My pain doctor is aware of this. She knows I need the medication, but she also knows that I can’t take the total dosage that she’s prescribed. For example, one of the medications orders are to take two tablets every four hours when needed. Well, I can’t take two of them or I’ll become a total zombie, AND I’ll get so nauseated that I’ll throw up.
Same with one of the other meds that’s even stronger. That one’s directions are to take one pill every 4 to 6 hours when needed. I can only take half a pill. I’ve only taken a whole pill when the pain was so severe that I didn’t plan on moving around, thinking or doing anything. If I take a whole pill I get the shakes, and I throw up if I move around.
I usually take about three of the first medication that I mentioned each day. Mostly in the evenings and very early morning hours. The second pill I have perhaps only once every three or four days, and only half of one at that.
There is a third pain medication that I take. This one is a long acting opioid. It’s a slow release pain medication that lasts for 12 hours. I’m sure some of you can guess what it is but I really don’t want to state specifically what meds I’m taking. That pill doesn’t hit me quite as hard because it only releases a little bit of the pain medication at a time over the 12 hour period. I’m supposed to take one of those every night at bedtime specifically so that the pain will be lowered enough that I can get to sleep. I don’t take that pill every night – even though I’m supposed to, and again my doctor is aware of this. I do take it about 5 times a week though, and it has been helping to lower my pain levels at night. That’s the one that I started most recently.
All of these opioid medications have side effects – the nausea, dizziness, light headedness and sleepiness that I experience when I take these meds are quite normal side effects. Itching is a less common side effect, but unless it’s accompanied by hives and swelling it can be considered a normal side effect of opioid analgesics as well.
I started seeing the pain doctor and began receiving prescriptions for pain medication on a regular basis this past January. This has been the only time I’ve ever been prescribed pain medications regularly since my Crohn’s began in 1992. I think I only got pain meds twice since 1992 – for other problems and I saved them to use when my Crohns pain was really bad. I don’t want to have to stop taking them as they are the only thing that takes the edge off of the constant pain that I’ve been in for the last two + years.
Unfortunately I’m afraid that I might have to stop taking them, and very soon. I’ve started to have a bad side effect, and that’s why I can’t sleep.
As I said earlier it’s common for all these meds to cause some itchiness occasionally, and I’ve experienced some itching from time to time, but not every time I take a pill. Just now and then. I’ll have an itchy leg, or itchy scalp for a half hour or so and then it will go away.
On Friday evening my husband and I decided to watch a DVD movie. I had taken one of my pain pills earlier and I think I took one near the beginning of the movie. I was lying down trying to relax as I watched the movie and sometime, perhaps halfway through the movie, I fell asleep. We were watching the movie late in the evening- perhaps starting at 11 p.m, so I think I fell asleep around midnight or a bit later. I awoke at 1:30 with bad abdominal pain. I took my long acting pain pill at that time and then I went over to my computer and started puttering around.
I was in a lot of pain and there was no way I could have slept. I don’t think the pain started to calm down until about 6 a.m. or so. Around that time I started to get a bit itchy. Ok, that’s normal enough. I still wasn’t tired enough to sleep after all the pain I’d been through all night and I didn’t end up going upstairs to the bedroom until 8:30 in the morning or so. I tried to read a novel. The itching was starting to drive me a bit nuts, I think every part of my body was itching. I’d rub or scratch a bit and it would calm down and my eyes would get heavy and my novel would snap closed. Then I’d wake up a and try to read some more, and I’d itch some more.
By 11 a.m. I knew it was a losing battle. I was going insane with the itching. I went downstairs and found my husband in the kitchen. He’d gotten up earlier. He had no clue that I was in so much distress until he saw me walking into the room swiping at my head, and jiggling my arms and legs to try to stop the itching.
I desperately said to him “Get the Benadryl!” He scrambled to the cupboard to try to find the antihistamine medication that would help stop the itching. I didn’t have any hives so I didn’t think it was an allergic reaction, but I was pretty sure the Benadryl would help.
It did help. Within a half hour or so the itching had calmed. It didn’t totally stop, but it calmed down. Somehow I made it through the rest of the day and well into the early hours of Sunday morning without getting tired enough to fall asleep.
I decided on Saturday evening that I wouldn’t take the long acting pain medication in case that was the one that set off the itching. I stuck with the very first pain medication that I described for you- the one that I can take two pills every four hours (but don’t ). I tried to go to bed at about 4 a.m. on Sunday morning but the itching was happening again.
I have a problem here. When I don’t get much sleep the pain is worse. So I tried taking some meds again last night. Again the itching. Crazy crazy itching, and here I sit still awake.
If I don’t take the pain meds I won’t bring my pain levels down enough so that I can fall asleep. If I do take the pain meds it seems that I’m going to suffer with horrible itching. I’m hesitant to take the antihistamine (Benadryl) too often because opioids increase the effect of the antihistamine and I believe vis-versa.
What a predicament eh?
It’s Labour Day Monday here so I can’t call my doctor. I will be calling her tomorrow morning though as I need to figure out how to get around this problem. I’m very afraid that she’ll tell me to stop taking my pain meds, and since I’m on some of the strongest meds that you can take – and they only take the edge off my pain (rather than totally take it away) – I’ll probably suffer quite a bit if I have to stop them, and there won’t be much else that they can give me that will be unlikely to cause the same side effects that I’ve been having.
Send some good thoughts or prayers my way that the itching stops?
I’m going to go and try to go to sleep now. If you don’t hear from me for a while I’m sleeping. Shhhhhhhhhhhhh
Scratch, scratch … grrrr SCRATCH, scratch, scratch … nod, bobble, wobble
Oh yeah, it’s my birthday on Wednesday. I sure hope that I feel better by then!